Dec
02
Nutrition and HIV
By Lisa Andrews Med RD LD

temp-post-image

The popularity of Bohemian Rhapsody, the biographical drama about the rock band Queen, shed a light on an oft forgotten, chronic disease. AIDS. While fans of the band watched lead singer Freddy Mercury (played by Rami Malek) waste away, it was a reminder to dietitians that this formerly fatal disease has some distinct nutritional components to it.

Balanced nutrition is particularly important for HIV patients given their compromised immune systems. Weight loss, for example, is common in HIV infection for a variety of reasons. HIV patients may experience anorexia, dysgeusia, nausea and vomiting or malabsorption related to their condition as well as medication side effects. Mouth sores, a common problem seen in HIV patients, also affect oral intake and subsequently, weight. In addition, HIV patients with substance abuse issues or food insecurity, may have limited resources for adequate nutrition. 1


However, not all HIV patients lose weight. In a study by Bares, et. al, of nearly 4,000 HIV+ participants (760 women, 3041 men), women starting anti-retroviral therapy (ART, a commonly used treatment for HIV), gained more weight and had higher BMIs than men using the same medication. 2 Researchers could not account for this difference in weight and suggest that more studies are warranted.


According to Kayla Womeldorff, a dietitian who works with HIV and AIDS patients in Rochester, NY, “Modern medication regimens for HIV can reduce a patient's viral load to an undetectable level, which in turn renders HIV a chronic condition rather than an acute, life threatening illness. For many patients, medical nutrition therapy can help with managing the side effects of their particular medication, as well as any comorbid conditions they may have. Though side effects are individual to each medication, some common nutrition-related side effects of HIV medications include nausea and vomiting, diarrhea, weight change, hyperglycemia, and hypercholesterolemia. For patients who have had HIV for a long period of time, lipodystrophy (changes in body fat accumulation, particularly in the abdomen and the back of the neck) is a common concern, as older medications frequently caused this side effect, and fat doesn't naturally redistribute after stopping these medications. As an RD working with people with HIV, this is important to be aware of as many patients with lipodystrophy seek weight loss”.


As mentioned above, metabolic disorders such as hyperglycemia and hypercholesterolemia may also occur in HIV patients. Medications such as highly active antiretroviral treatment (AKA HAART) are used to suppress viral replication which allows the immune system to recover and prevents the development of AIDS. Multiple studies have shown an increased prevalence of hyperglycemia in patients on HAART with an average of 5%. HAART likely causes insulin resistance in HIV+ patients. 3


High cholesterol is commonly observed in HIV patients and can raise the risk for heart disease. HIV patients often have elevated cytokine levels (TNF and IL-6), reduced clearance of lipids and increased production of very low-density lipoproteins (VLDL). In addition, the use of combination antiretroviral therapy (AKA cART) is linked with a higher risk of metabolic risk factors including insulin resistance, dyslipidemia, altered fat distribution and lipoatrophy. A large multi-center study found that 54% of HIV patients had dyslipidemia, 23% suffered cardiovascular disease and 58% had lipodystrophy. 4


Another issue that Kayla mentions is food safety. “For newly diagnosed patients, or those who are not currently on a medication regimen that adequately controls their HIV infection, food safety becomes a significant concern, as they would then be more susceptible to food borne illness if their immune system was compromised”.


Like any other condition, when working with patients with HIV, RDs need to individualize their care. While a patient may initially present with wasting syndrome/weight loss, alternatives to high calorie/high fat oral supplements should be considered as they may impact risk for hyperglycemia or hyperlipidemia down the road. A high fiber, nutrient dense diet is a safe treatment for those with HIV, providing the food is palatable, easily accessed and sustainable for patients long term. Dietitians can also use their cooking and education skills to help patients with HIV be more self-reliant in their care.


References:

1. Badowski ME1, Perez SE2. Clinical utility of dronabinol in the treatment of weight loss associated with HIV and AIDS. HIV AIDS (Auckl). 2016 Feb 10;8:37-45


2. Bares SH1, Smeaton LM2, Xu A2, Godfrey C3, McComsey GA4 Epub 2018 Apr 2.HIV-Infected Women Gain More Weightthan HIV-Infected Men Following the Initiation of Antiretroviral Therapy. J Womens Health (Larchmt). 2018 Sep;27(9):1162-1169. doi: 10.1089/jwh.2017.6717.


3.Molla Abebe, 1Samuel Kinde,2 Getachew Belay,3 Atsbeha Gebreegziabxier,3 Feyissa Challa,3 Tefera Gebeyehu,3 Paulos Nigussie,3 and Belete Tegbaru3 Antiretroviral treatment associated hyperglycemia and dyslipidemia among HIV infected patients at Burayu Health Center, Addis Ababa, Ethiopia: a cross-sectional comparative study. BMC Res Notes. 2014; 7: 380.


4. Nazik Elmalaika OS Husain1and Mohamed H Ahmed2 Managing dyslipidemia in HIV/AIDS patients: challenges and solutions. HIV AIDS (Auckl). 2015; 7: 1–10